PDA

View Full Version : Valium withdrawal?


LindaH53
03-17-2009, 03:57 PM
My mother is 79 years old and has been taking Valium for the past 30 years. She never took alot of it, she would break up a 5mg. tablet 3 or 4 times a day so all in all she took between 5 and 10 mgs. a day (with 10 being the exception). A year ago she started to lose alot of weight, was actually down to 83 lbs. and obviously very frail. The doctor decided that she was actually suffering from severe depression and put her on Remeron. She managed to gain back about 15 lbs. and was more mentally stable. She had been extremely morose and very doom and gloom; it was a chore for me to have any kind of conversation with her. Recently her insurance company wrote a letter to the doctor stating that the elderly should not be prescribed Valium for such long periods of time and that they felt she should be taken off of it. The doctor agreed and told her no more Valium. (for which I am grateful, I feel it made her mentally "slow" even though she is happier with the Remeron). He gave her one more prescription for Valium and told her that was it. Well...even though she wasn't on a large dose of Valium, she appears to be experiencing "withdrawal" symptoms, i.e. diarrhea, sweating, etc. Can someone tell me how long this withdrawal period lasts? I have heard that with such low doses of Valium the withdrawal is not so profound, however I feel that with her debilitated state, low weight, etc. it is affecting her more acutely. Any thoughts would be appreciated.

Linda

FullCircle08
03-17-2009, 04:05 PM
what you want to make sure you ask the DR that if he/she thinks that stopping the dose she was on without tapering can cause a seizure. That is the danger of stopping a Benzo all of a sudden. my .02

D

trailor
03-17-2009, 08:19 PM
I would call her doc and ask about tapering...i don't have much experience with benzos but at her age and apparent state of health, i wouldn't think withdrawals would be wise. I wish her all the best whatever is decided. Since when did insurance companies start making medical care decisions? That is just shameful.

jubejube421
03-18-2009, 08:08 AM
I would ask her doctor to taper her off them and that is a slow and steady process I know because I'm doing it I was on Lorazepam which is a shorter acting benzo . Valium is a longer acting benzo and from what I know and due to your Mom's age I would talk to her doctor I know what withdrawals feel like and what your Mom is going through sounds like withdrawal symptoms. That's just my experience with them and it has not been good let me tell you.I have been tapering off 12 mgs of Lorazepam and I am now down to 9.5 mgs believe me this is something that takes time I was on them for almost 9 years. I am not a doctor and can only speak from what my experience has been. Best of Luck,JJ

LindaH53
03-19-2009, 02:45 PM
This is the 5th day she's off Valium and so far the only thing she's complaining about is diarrhea and a general feeling of weakness. Since she's gotten this far relatively ok I don't thing it would be wise to start her up again on the Valium just to taper it off again. But my main question is how long will these symptoms of withdrawal last? Can anyone give me a ballpark estimate?, weeks, months? Because if her symptoms continue for any length of time then I would question whether its withdrawal at all or something else entirely. At her age you just never know.

Thanks

Linda

jubejube421
03-19-2009, 11:17 PM
Linda from what I have learned your mother has been on it a long time and I myself have never known anyone including my aunt who is 82 get off it and have no symptoms. This is just my opinion and from what I have been through it can get really rough and considering your moms age .Well that's up to you and no one else but her and her doctor. To go off this medication or benzos as they are called is a slow and steady process so you avoid any heavy s/xs or w/ds. Take care,JJ

mk7657
03-19-2009, 11:44 PM
It seems kind of cruel, in my humble opinion, to expect a 79 year old woman to suffer through any kind of withdrawal. A slow steady taper seems like the best approach. Quality of life is important at her age. I'm honestly surprised the doctor wanted her to get off of it. If it was my mother and she didn't want to quit taking it, I would respect her wishes. I didn't notice if you said anything about what she wants?

I was horribly addicted to opiates, and my addiction backfired into my wife's family. (Sorry if I get a little passionate about this; I'm sure that your situation is different) My mother-in-law had brain cancer and her son didn't want her taking morphine because it was addictive (he used me as an example). He said it made her slow and dulled her mind. She suffered in terrible agony her last two weeks of life because he didn't want her to follow my example.

Please don't read anything into my reply. I'm sure that you love your mother and want her to have a long and happy life. It was very frustrating for me and my mother-in-law because I knew she wasn't going to live long and was suffering terribly; she knew it and didn't want to suffer. She asked for the morphine but didn't get it.

mk

Titchou
03-20-2009, 05:41 AM
Well, be glad that was all she was taking! My mother at 79 was doing 100 10mg Valium a month! Plus a halcyon every night! Her doctor had been trying to get her off of it and trying to get her to go for a psychological evaluation to get on an anti-depressant as he felt that was the problem but didn;t feel qualified to eval her. She refused. Repeatedly. Since she had told him she had only one daughter - my sister - who lived 350 miles away (not true, I lived in the same town with Mama) he didn't feel he had any support. Then she slipped up and said something to my sister about the 100 valium and I took off to the pharmacy with my medical POA for her and found out what all she was on. Then I went to her doctor. He cut her off cold turkey - but with a referral for the eval. Took her 3 MONTHS to give in and go! And let me tell you, that was 3 months of hell for all of us. She couldn't sleep at night - duh! Since it was all my fault - she'd call and wake me up in the middle of the night to tell me so. She also looked awful - bags under her eyes, etc. I offered to give her the drugs back but I would take her car away as I couldn't be responsible for letting her kill a busload of children while she was drugged up. But she finally caved in and went for the eval. Put her on Remeron along with Ambien and it worked wonders! You could actually carry on a conversation with the woman - and you could call her before 11 AM and she'd be up! (And this was a woman who was doing up to 8 Seconal a night and smuggled Demerol into the hospital one time in her face cream jar in the 70's - long history of prescription drug abuse)